Alert archive / California / Tornado Warnings in 2023
Tornado Warning 4, NWS Hanford, CA
NWS Hanford, CA issued this tornado warning at Mar 12, 2023, 3:05 PM PDT for Fresno County, Madera County, Merced County, California. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2023, 3:05 PM PDT (22:05 UTC)
- Expired
- Mar 12, 2023, 3:30 PM PDT
- In force
- 25 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Fresno County, CA, Madera County, CA, Merced County, CA
The radar
The San Francisco radar (KMUX), 109 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
563
WFUS56 KHNX 122205
TORHNX
CAC019-039-047-122230-
/O.NEW.KHNX.TO.W.0004.230312T2205Z-230312T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Joaquin Valley CA
305 PM PDT Sun Mar 12 2023
The National Weather Service in Hanford CA has issued a
* Tornado Warning for...
Southwestern Madera County in central California...
Central Merced County in central California...
Northwestern Fresno County in central California...
* Until 330 PM PDT.
* At 304 PM PDT, a severe thunderstorm capable of producing a tornado
was located near Los Banos, or 18 miles southwest of Atwater,
moving east at 20 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Madera, central Merced and northwestern Fresno
Counties, including the following locations... San Luis National
Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3703 12082 3718 12085 3728 12047 3702 12041
TIME...MOT...LOC 2204Z 259DEG 17KT 3711 12074
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
TAS2 follow-up statements
243
WWUS56 KHNX 122224
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
324 PM PDT Sun Mar 12 2023
CAC019-039-047-122230-
/O.CON.KHNX.TO.W.0004.000000T0000Z-230312T2230Z/
Madera CA-Merced CA-Fresno CA-
324 PM PDT Sun Mar 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR
SOUTHWESTERN MADERA...CENTRAL MERCED AND NORTHWESTERN FRESNO
COUNTIES...
At 323 PM PDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northeast of Los Banos, or 17 miles south of
Atwater, moving east at 15 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Merced.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3704 12073 3719 12076 3728 12047 3702 12041
TIME...MOT...LOC 2223Z 258DEG 14KT 3712 12069
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
TAS644
WWUS56 KHNX 122231
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
331 PM PDT Sun Mar 12 2023
CAC019-039-047-122241-
/O.EXP.KHNX.TO.W.0004.000000T0000Z-230312T2230Z/
Madera CA-Merced CA-Fresno CA-
331 PM PDT Sun Mar 12 2023
...THE TORNADO WARNING FOR SOUTHWESTERN MADERA...CENTRAL MERCED AND
NORTHWESTERN FRESNO COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3704 12073 3719 12076 3728 12047 3702 12041
TIME...MOT...LOC 2231Z 259DEG 17KT 3712 12068
$$
TASWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Mar 12, 12:31 AM PST, 13 hours 34 minutes earlier.
Area forecast discussion, Mar 12, 12:31 AM PST, 13 hours 34 minutes before
Area Forecast Discussion National Weather Service Hanford CA 1231 AM PST Sun Mar 12 2023 .SYNOPSIS... Scattered showers and thunderstorms are expected tonight into the following evening. This rainfall will continue to aid in snow melt for elevations below 5000 feet. Rivers and Streams, in our CWA, continue to see increased river flows and flooding due to recent storm activity. The next system will bring a chance of moderate to heavy rain and high elevation snow Monday night into Wednesday which will pose additional flooding concerns. && .DISCUSSION... Latest radar imagery shows moderate to heavy rain near Three Rivers gradually weakening. Latest high resolution guidance shows decreasing activity overnight, although a few showers or an isolated thunderstorms cannot be ruled out. The next chance for convection occurs by this afternoon, and scattered showers and thunderstorms return once again. Guidance suggests weak upper- level ridging while subtropical moisture pushes northward for this afternoon, so it appears chances will be limited to mainly Fresno County northward. Most of our region will get a brief break from Sunday night until Monday morning, and the next system arrives by Monday evening. However, the mountain areas will likely get showers continuing on Sunday night into Monday as another shortwave trough moves in ahead of the main system. Precipitation will begin Monday night and will increase in intensity overnight into Tuesday with this next system. Another plume of deep subtropical moisture will arrive late Monday night/early Tuesday morning and remain in our area into at least Tuesday night when the bulk of the precipitation will occur. Timing of the arrival of this deeper moisture has been delayed a bit with the latest model runs, so it appears the arrival will mainly be late Monday night rather than Monday afternoon. Chances for rain and high elevation snow will last until Wednesday. Additional remaining snow on the ground in the lower elevations will continue to melt. The latest precipitation amounts are about one to two inches in the San Joaquin Valley, except around 0.50 to 1.00 inch in Kern County. Sierra foothill amounts vary from 1.50 to 5.00 inches, with the highest amounts from Mariposa County to around Three Rivers in Tulare County. Sierra Nevada rainfall will range from around three to six inches at elevations up to around 7,000 feet. The probability for the corresponding amounts of rain range from around 40 to 70 percent. Heavy snow will once again fall above 7,000 feet, so the Winter Storm Warning will continue until Wednesday. Expect a total of 2-4 feet of snow in the Sierra Nevada for the 7000 to 8000 foot level, 4-6 feet at 8000 to 9000 feet, and 6-9 feet above 9000 feet from Monday evening until Wednesday. The probabilities are around 50 to 70 percent for these totals. Relatively cool and unsettled conditions will continue into late next week, though we could get a break for Thursday. Another system arrives on Friday, and chances for precipitation will last into the following weekend. It does not appear we will receive nearly as much precipitation at this time. && .AVIATION... The San Joaquin Valley can see continued MFVR conditions with rain showers and possibly IFR conditions in mountains due to heavier possible precipitation in the form of thunderstorms until 03Z Monday. Otherwise, VFR conditions are expected throughout the central California interior for the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information and/or to provide feedback. && .HNX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday morning for CAZ300>336. Winter Storm Warning until 5 PM PDT Wednesday for CAZ323-326>331. && BSO weather.gov/hanford
In the hours before
Special weather statement, Mar 12, 11:51 AM PDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1151 AM PDT Sun Mar 12 2023
CAZ317-318-323-325-326-121915-
San Joaquin River Canyon CA-Mariposa-Madera Lower Sierra CA-
Yosemite NP outside of the valley CA-Mariposa Madera Foothills CA-
Upper San Joaquin River CA-
1151 AM PDT Sun Mar 12 2023
...A thunderstorm will impact portions of central Mariposa,
northeastern Madera and northeastern Fresno Counties through 1215 PM
PDT...
At 1149 AM PDT, Doppler radar was tracking a thunderstorm near
Oakhurst, or 10 miles southwest of Yosemite South Entrance, moving
northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rain could cause additional
flooding.
Locations impacted include...
Yosemite South Entrance, Oakhurst, Clover Meadow Wilderness Office,
Metcalf Gap, Mariposa Grove, Batterson, Green Mtn, Bass Lake Ranger
District, Buck Camp Ranger Station, Chilkoot Meadow, Fish Camp,
Graveyard Meadow, Poison Ridge and Ahwahnee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3752 11904 3727 11977 3740 11984 3773 11924
3771 11922 3773 11920
TIME...MOT...LOC 1849Z 238DEG 19KT 3737 11972
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
TASSpecial weather statement, Mar 12, 1:58 PM PDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
158 PM PDT Sun Mar 12 2023
CAZ317-318-122145-
Mariposa-Madera Lower Sierra CA-Mariposa Madera Foothills CA-
158 PM PDT Sun Mar 12 2023
...A strong thunderstorm will impact portions of northwestern
Mariposa and southwestern Tuolumne Counties through 245 PM PDT...
At 157 PM PDT, Doppler radar was tracking a strong thunderstorm near
La Grange, or 21 miles south of Sonora, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Mariposa and southwestern Tuolumne Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3778 12012 3767 12005 3762 12037 3768 12040
3769 12039 3765 12033 3767 12031 3772 12035
3774 12028 3773 12026 3776 12024 3776 12020
3780 12017
TIME...MOT...LOC 2057Z 246DEG 18KT 3767 12038
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DHLocal storm report, Mar 12, 2:50 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
250 PM PDT SUN MAR 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 AM FLOOD 5 NNE AUBERRY 37.15N 119.45W
03/12/2023 MADERA CA LAW ENFORCEMENT
CHP REPORTS REDINGER LAKE RD IS WASHED OUT.
&&Special weather statement, Mar 12, 2:53 PM PDT, 12 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
253 PM PDT Sun Mar 12 2023
CAZ300>303-122230-
Los Banos - Dos Palos CA-Merced - Madera - Mendota CA-Planada -
Le Grand - Snelling CA-West Side Mountains north of 198 CA-
253 PM PDT Sun Mar 12 2023
...Strong thunderstorms will impact portions of southwestern Madera,
central Merced and western Fresno Counties through 330 PM PDT...
At 252 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Los Banos to 11 miles west of South Dos
Palos. Movement was east at 20 mph.
HAZARD...Winds in excess of 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Merced, Los Banos, Firebaugh, South Dos Palos, Dos Palos and San Luis
National Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3735 12041 3683 12044 3684 12087 3721 12085
TIME...MOT...LOC 2152Z 259DEG 18KT 3715 12083 3692 12084
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
TASLocal storm report, Mar 12, 3:02 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
302 PM PDT SUN MAR 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FUNNEL CLOUD 2 WNW LOS BANOS 37.07N 120.87W
03/12/2023 MERCED CA NWS EMPLOYEE
NWS EMPLOYEE REPORTED FUNNEL CLOUD.
&&The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 4:04 PM PST | Flash Flood Warning | HNX | Fresno, Madera | 7 hr |
| Mar 11, 4:08 PM PST | Severe Thunderstorm Warning | HNX | Fresno | 37 min |
| Mar 11, 4:11 PM PST | Flash Flood Warning | HNX | Kern | 9 hr |
| Mar 11, 4:18 PM PST | Special Weather Statement | HNX | Fresno | 27 min |
| Mar 11, 4:22 PM PST | Special Weather Statement | HNX | Fresno | 23 min |
| Mar 11, 4:43 PM PST | Special Weather Statement | HNX | Fresno | 32 min |
| Mar 11, 4:45 PM PST | Special Weather Statement | HNX | Fresno | 30 min |
| Mar 11, 4:50 PM PST | Special Weather Statement | HNX | Mariposa | 25 min |
| Mar 11, 5:32 PM PST | Flash Flood Warning | HNX | Tulare | 7 hr |
| Mar 11, 5:49 PM PST | Flash Flood Warning | HNX | Mariposa, Tuolumne | 105 min |
| Mar 11, 5:54 PM PST | Special Weather Statement | HNX | Madera | 36 min |
| Mar 11, 6:49 PM PST | Flash Flood Warning | HNX | Tulare | 3 hr |
| Mar 11, 11:13 PM PST | Flash Flood Warning | HNX | Tulare | 3 hr |
| Mar 12, 11:51 AM PDT | Special Weather Statement | HNX | Madera | 24 min |
| Mar 12, 1:58 PM PDT | Special Weather Statement | HNX | Mariposa | 47 min |
| Mar 12, 2:53 PM PDT | Special Weather Statement | HNX | Merced | 37 min |
| Mar 12, 3:22 PM PDT | Severe Thunderstorm Warning | HNX | Fresno, Madera, Merced | 23 min |
| Mar 12, 3:44 PM PDT | Severe Thunderstorm Warning | HNX | Fresno, Madera, Merced | 31 min |
| Mar 12, 3:46 PM PDT | Special Weather Statement | HNX | Merced | 29 min |
| Mar 12, 3:56 PM PDT | Special Weather Statement | HNX | Mariposa | 34 min |
| Mar 12, 4:10 PM PDT | Special Weather Statement | HNX | Merced | 35 min |
| Mar 12, 4:35 PM PDT | Severe Thunderstorm Warning | HNX | Fresno, Madera | 25 min |
| Mar 12, 4:40 PM PDT | Flash Flood Warning | HNX | Mariposa, Tuolumne | 5 hr |
| Mar 12, 4:58 PM PDT | Severe Thunderstorm Warning | HNX | Fresno, Madera | 32 min |
Nearby
Tornado Warnings in California, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.